Alert archive / Pennsylvania / Flash Flood Warnings in 2024

Flash Flood Warning 1, NWS State College, PA

June 20, 2024Potter County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jun 20, 2024, 3:18 PM EDT for Potter County, Pennsylvania. It was in force for 117 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2024, 3:18 PM EDT (19:18 UTC)
Expired
Jun 20, 2024, 5:15 PM EDT
In force
117 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Potter County, PA

The radar

The State College radar (KCCX), 105 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 3:29 PM EDTFLASH FLOOD6 Sw Ulysses, PA2.5 inches of rain in 25 minutes, flooding occurring near Cutler Summit along the headwaters of Pine Creek.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2024-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2024-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-392 J/kg
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

934 
WGUS51 KCTP 201918
FFWCTP
PAC105-202115-
/O.NEW.KCTP.FF.W.0001.240620T1918Z-240620T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
318 PM EDT Thu Jun 20 2024

The National Weather Service in State College has issued a

* Flash Flood Warning for...
  Northeastern Potter County in north central Pennsylvania...

* Until 515 PM EDT.

* At 318 PM EDT, trained weather spotters reported backbuilding 
  thunderstorms producing heavy rain in the Cutler Summit area near 
  the headwaters of Pine Creek. Between 2 and 2.5 inches of rain 
  have fallen. The expected rainfall rate is 2 to 2.5 inches in 30 
  minutes. Additional rainfall amounts of 1 to 2 inches are possible 
  in the warned area. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Trained spotters reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Ulysses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4190 7779 4191 7775 4189 7771 4186 7772
      4183 7775 4182 7781 4181 7792 4181 7794
      4182 7794 4185 7789 4188 7784

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...2-2.5 INCHES IN 30 MINUTES

$$

DeVoir
1 follow-up statement
600 
WGUS71 KCTP 202107
FFSCTP

Flash Flood Statement
National Weather Service State College PA
507 PM EDT Thu Jun 20 2024

PAC105-202117-
/O.EXP.KCTP.FF.W.0001.000000T0000Z-240620T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Potter PA-
507 PM EDT Thu Jun 20 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM EDT THIS AFTERNOON FOR 
NORTHEASTERN POTTER COUNTY...

The heavy rain has ended and flood waters are slowly receding. New 
flooding is no longer expected to pose a threat, but please continue 
to heed remaining road closures in parts of Hebron and Allegheny 
Township.

&&

LAT...LON 4190 7779 4191 7775 4189 7771 4186 7772
      4183 7775 4182 7781 4181 7792 4181 7794
      4182 7794 4185 7789 4188 7784

$$

DeVoir

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 12:38 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 20, 12:38 PM EDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service State College PA
1238 PM EDT Thu Jun 20 2024

.SYNOPSIS...
The center of a subtropical upper level high over Pennsylvania
will sink southward over the next few days. A weak cold front
will approach and stall out over the region Friday and Saturday.
A more significant cold front is likely to push through Sunday
night or early Monday bringing brief relief from the humid
weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
A weak mid and upper level shortwave centered over Lake Ontario
with a southward training trough/narrow vort lobe into NW PA
will bring the focus for any convection over our NE counties
during the next several hours. As weak deep layer subsidence in
the wake of the aforementioned shortwave wanes across NW PA late
this afternoon/evening and the Lake Erie breeze makes its
greatest inland penetration the convective depth should increase
within an area of HREF MU CAPE close to 2000 J/KG near and just
to the west of KBFD.

Will make some minor modifications to the timing/placement of
POPS across the north and continue to maintain nil POPS south
and east of the I-80/I-99 corridors.

Otherwise, very little change to other elements of the forecast
within this rather hot and dry airmass with light sfc wind.

Previous Disc...

Sfc dewpoints are expected to rebound to the m-u60s, and some
spots (NY border) get around 70F for Td today. Maxes are pretty
much unchanged, and have pretty much copied the MaxTs from
yesterday into today. While this will result in heat index
values not quite getting to 100 in most/all places today, the
Heat Advisory still looks warranted for everyone using the logic
of the past few days.

The majority of the storms will be across wrn NY state where
the heights are lowering. There will be more organization to the
storms today vs the past couple of days. While shear is higher
today, it is still fairly unimpressive. The large CAPEs and
weakening cap over the nrn tier lead to a bit more concern for
damaging gusts and marginal (1") hail - mainly along and N of
Route 6, but some stronger storms could drop down as far S as
I-80. Little/no precip is expected in the srn half of the area,
but if anyone could see a stray shower/storm, it would pop off
the highest ridges of the Laurels. Have kept the PoPs nil there
for now.

The threat for heavy rainfall is still here. Despite slightly
lower PWATs today, the storms still won't be moving too fast.
Also, the nrn tier does have the lowest FFG numbers for the CWA
as they have been the recipients of the most rainfall lately.
The threat is not widespread enough to post a flash flood watch
at this point.

As the storms diminish tonight, fog is expected to form and
could get dense overnight. Mins hold in the 65-70F range.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
The ring-of-fire will be along the nrn tier again Friday with a
weakness in the sfc pressure over the nrn and central counties.
The heights continue to lower and this lowers the stability for
the aftn and evening even further for Fri vs Thurs. This will
allow for convection to be scattered about a wider area on Fri.
Some threat of severe wind/hail still exists. SPC has a MRGL
risk over most of the CWA. This seems warranted. But, the
similarities to Thurs may mean that the risk may be a little
higher than advertised at this point, and we could see us get
bumped up to a SLGT risk with later updates.

Temps will start out 3-5F higher on Fri AM vs Thurs and help the
SErn 2/3rds of the CWA get into the m90s or better. The higher
Td on Fri will give us just enough of a boost to have more
places get at or above 100 heat index.

The storms should diminish from W-E Fri night. Since more
places should receive rainfall Fri and early Fri night and some
clearing is expected behind the storms, we should get a more-
widespread fog to form.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Heat builds to a crescendo Saturday through Sunday with daytime
heat indices likely to ecplipse 100F both days over the far
south and southeast, and nightime lows peaking Sat night/Sunday
morning in the mid to upper 70s in these areas. Ring of fire
convection still looks likely Saturday and Sunday as the upper
ridge flattens, especially along the northern tier of the
state. The chance for organized severe may increase over
northern PA on Saturday with increasing bulk shear. At some
point, heat advisory for Day 4 (Sunday) will need to be extended
for the southeast half of central PA.

Most locations should see a round of showers/tsra Sunday PM into
Monday AM associated with the flattening of the upper ridge and
passage of a shortwave trough and cold front. Behind this
feature, expect a return to fair and more seasonable conditions
early next week. A surge of warmer weather currently looks
likely midweek ahead of an upstream cold front, which could also
be accompanied by our next round of showers/tsra. A more
refreshing air mass is being teased for Thu/Fri of next week
in the medium range, something we would welcome at that time.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR conditions are expected areawide for most of the day. All
guidance shows thunderstorms developing near the New York border
during the late afternoon/early evening, but there are
differences in the models with respect to how far south the
storms reach. At this point, BFD appears to be the most likely
airfield to be impacted. Brief visibility reductions will be
possible in any thunderstorms, along with the potential for
strong winds.

Model soundings support fog development overnight across the
north and the HREF shows greater than 50% probabilities of
visibilities dropping below 1/2 mile after 06Z at BFD.

Outlook...

Fri-Sun...Predominantly VFR, with continued heat and isold
aftn/eve SHRA/TSRA. Density altitude concerns possible.

Mon...Predominantly VFR, with brief reductions possible in
scattered SHRA/TSRA as a cold front crosses the area.

&&

.CLIMATE...
A period of warmer than average temperatures is expected across
much of central Pennsylvania through the end of the week, with
record high temperatures at multiple cities being challenged
every day through Saturday.

Two records were either set or tied for sites on Tuesday:
* A record high temperature of 92 degrees was set at Altoona on
  Tuesday Jun 18, which tied the old record of 92 degrees set
  back in 1994.
* A record high temperature of 90 degrees was set at Bradford on
  Tuesday Jun 18. This broke the e old record of 87 degrees set
  back in 1993.

One record was set on Wednesday:
* A record high temperature of 88 degrees was set at Bradford on
  Wednesday Jun 19, breaking the old record of 87 degrees set in
  1987.

The record high temperatures for some sites across
central PA that could be challenged are outlined below:

     ............ Jun 20 .... Jun 21 .... Jun 22 ..

Harrisburg      98/1931     98/1923     nn/YYYY
Williamsport   101/1923     97/1933     nn/YYYY
State College   94/1953     94/1988     nn/YYYY

Highest Max Temperatures for Central Pennsylvania Observing
sites for June (date of occurrence is in parentheses:

State College 	96 in 1952 (26th) and 1933 (29th)
Harrisburg 		100 in 1966 (27th), 1952 (26th), and 1934 (29th)
Williamsport 	104 in 1925 (5th)
Altoona 		97 in 1971 (28th) and 1953 (21st)
Bradford 		93 in 2022 (22nd)

Longest run of consecutive days with max temp >=90 in June:

State College 	6 (24-29th 1966)
Harrisburg 		10* (19-28th 1943)
Williamsport 	9 (18-26th 1923)
Altoona 		8 (13-20th 1994)
Bradford 0 (has not occurred since POR started at site in 1957)

*Harrisburg had a run of 11 days with temperatures greater than
 90 degrees that started on 26th and ended on July 6th in 1901.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT Saturday for PAZ004>006-010>012-
017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066.

&&

SYNOPSIS...Lambert/Dangelo
NEAR TERM...Lambert/Dangelo
SHORT TERM...Dangelo
LONG TERM...DeVoir/Fitzgerald
AVIATION...Lambert/Bauco
CLIMATE...Evans/Colbert
Hazardous weather outlook, Jun 20, 4:11 AM EDT, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
411 AM EDT Thu Jun 20 2024

PAZ004>006-010-011-037-210815-
Warren-McKean-Potter-Elk-Cameron-Tioga-
411 AM EDT Thu Jun 20 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this afternoon
and evening. Heavy rain is possible as well, and may lead to minor
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

Strong thunderstorms with gusty winds are possible again on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-017-018-041-042-210815-
Northern Clinton-Clearfield-Northern Centre-Northern Lycoming-
Sullivan-
411 AM EDT Thu Jun 20 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

Strong thunderstorms with gusty winds and small hail are possible
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

Strong thunderstorms with gusty winds are possible again on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ019-024>028-033>036-045-046-049>053-056>059-063>066-210815-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
411 AM EDT Thu Jun 20 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

Strong thunderstorms with gusty winds are expected on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 20, 1:49 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service State College PA
149 PM EDT Thu Jun 20 2024

PAZ006-037-201845-
Potter PA-Tioga PA-
149 PM EDT Thu Jun 20 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN POTTER AND
NORTHWESTERN TIOGA COUNTIES THROUGH 245 PM EDT...

At 147 PM EDT, Doppler radar was tracking a strong thunderstorm 20
miles southeast of Wellsville, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Elkland, Galeton, Westfield, Gaines, Harrison Valley, Knoxville,
Ulysses, Osceola, and Ski Denton Ski Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Occasional, dangerous cloud to ground lightning is occurring with
this storm. Lightning can strike 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4200 7730 4170 7741 4177 7785 4187 7791
      4200 7778
TIME...MOT...LOC 1747Z 280DEG 14KT 4188 7773

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Lambert
Special weather statement, Jun 20, 2:54 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service State College PA
254 PM EDT Thu Jun 20 2024

PAZ006-037-201945-
Potter PA-Tioga PA-
254 PM EDT Thu Jun 20 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN POTTER AND
NORTHWESTERN TIOGA COUNTIES THROUGH 345 PM EDT...

At 253 PM EDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Wellsboro, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Elkland, Westfield, Lawrenceville, Harrison Valley, Knoxville, and
Osceola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near an area lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4192 7713 4184 7757 4191 7770 4200 7769
      4200 7712
TIME...MOT...LOC 1853Z 248DEG 17KT 4197 7750

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Lambert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:17 PM EDTSpecial Weather StatementCTPMcKean28 min
Jun 19, 10:15 PM EDTAreal Flood AdvisoryCTPElk, McKean90 min
Jun 20, 1:49 PM EDTSpecial Weather StatementCTPPotter56 min
Jun 20, 2:15 PM EDTSevere Thunderstorm WarningCTPPotter, Tioga60 min
Jun 20, 2:54 PM EDTSpecial Weather StatementCTPTioga51 min
Jun 20, 3:00 PM EDTAreal Flood AdvisoryCTPPotter2 hr
Jun 20, 3:42 PM EDTAreal Flood AdvisoryCTPPotter, Tioga2 hr
Jun 20, 4:06 PM EDTSpecial Weather StatementCTPPotter24 min
Jun 20, 4:17 PM EDTFlash Flood WarningCTPPotter77 min
Jun 20, 4:48 PM EDTAreal Flood AdvisoryCTPMcKean, Potter2 hr
Jun 20, 5:51 PM EDTAreal Flood AdvisoryCTPMcKean2 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.